
You probably ask how this topic ended up on a site dedicated to clothes, equipment, shoes, etc., but it is about medicines that we think first of all and reach for a home or personal first-aid kit if something bad happened to us or our loved ones, we care only the contents of the first aid kit, not the backpack or shoes on our feet. The idea for the article was born for several months, the impetus for writing it was my poisoning in early September, which forced me to reconsider my attitude to drugs.
Analgin, paracetamol, chloramphenicol… We are sure that we know everything about these usual medicines, we constantly take them ourselves, give them to our children without fear, advise our friends as absolutely safe and effective. But, thinking so, we are sometimes deeply mistaken. Here is a short list of the most common self-medication myths — the most popular over-the-counter drugs that we think one thing about, but scientists know quite another.
«Analgin», «Baralgin». This indispensable painkiller and antipyretic has been banned since the 70s in the USA, Japan, Australia, Sweden and some EU countries due to its effect on the hematopoietic system. The active substance of the pharmaceutical preparation — metamizole sodium — inhibits the production of platelets and leukocytes, which are responsible for blood clotting and the protective function of the body. The result of long-term regular use of «Analgin» may be increased bleeding, problems with stopping bleeding, pathological suppression of immunity, and a special susceptibility of the body to infections.
«Aspirin», traditionally considered by the people to be a safer replacement for Analgin, irritates the gastric mucosa and can lead to serious damage to it, including ulcers and bleeding. Remember that the active substance of this drug is acetylsalicylic acid, so people with diseases of the gastrointestinal tract should find another antipyretic. In medicine, the drug is used as an anticoagulant, but in healthy people it can cause bleeding disorders. Uncontrolled use of the drug is fraught with damage to the adrenal glands, «aspirin asthma.» It is strongly not recommended to give the drug to children under 15 years of age, because at this age, in combination with a viral infection, it provokes Reye’s syndrome — fatty liver and brain damage.
Paracetamol (as well as «Panadol» and «Tylenol» based on it) as the safest drug in the group of analgesics is recommended by WHO for children from birth. But mothers should know that an overdose of this substance causes severe, often fatal liver damage. According to the US Acute Poisoning Center, it is paracetamol that leads to a hospital bed 65% of their patients. The daily dose of the drug is 60 mg/kg, a single dose is 10-15 mg/kg. The main danger is that today paracetamol is part of almost all cold remedies (Coldrex, Antigrippin, AntiFlu, Grippex, Maxicold, Rinzasip, TeraFlu, Ferveks, » Efferalgan» and many others), and the prefix «max» and «forte», as a rule, implies a double dose of it. It is not in vain that the instructions for such drugs prohibit taking them with other drugs containing paracetamol, but still this medicine still occupies one of the first places in terms of the number of overdoses.
Levomycetin many of us still consider it the best medicine for food poisoning, unaware that it is the strongest antibiotic prescribed by doctors for typhoid fever, brucellosis, tularemia, bacterial pneumonia, meningitis and other dangerous bacterial infections. Together with pathogenic bacteria, the drug destroys the beneficial microflora of the gastrointestinal tract, which usually leads to candidiasis, with prolonged use it threatens with aplastic anemia, psychomotor disorders, decreased visual acuity and hearing. Among the side effects are the same diarrhea, nausea, vomiting, which are actively treated with this remedy. In general, taking chloramphenicol after eating a stale pie is like shooting sparrows from a cannon. No wonder the United States and Europe have already banned the over-the-counter sale of this drug.
Nimesulide (also available under the brand name «Nimesil», «Nise»). A popular antipyretic, analgesic and anti-inflammatory drug, which can often be found in our first aid kit, is limited for sale in Europe. In Ukraine, it is forbidden to use it in pediatrics. It is important that the dangerous properties of nimesulide are more pronounced in combination with other hepatotoxic drugs, for example, our favorite paracetamol. Long-term, more than 7 days, taking this substance has an extremely negative effect on the work of the heart, liver, kidneys, and stomach. Children under 12 years of age, as well as people suffering from defects in any of these organs, should not take nimesulide as self-medication, and even more so drink it in courses.
A special category of dangerous drugs are drugs with unproven clinical efficacy. They do not cripple our body, but, on the other hand, they do not cure it. Their threat is that in the treatment of ineffective means, even a harmless disease can be seriously triggered. Among these drugs, called pacifiers or placebos, immunomodulators like «Arbidola», «Anaferona», «Ingavirina»; never undergone serious research and are not used in Europe «Cocarboxylase» and «Riboxin»; purported to protect the liver «Essentiale» and his brother «Livolin»; improving digestion «Mezim-Forte» (it is good in itself, but the shell of the tablet does not dissolve in the intestines, but in the stomach, where almost all useful enzymes are “eaten up” by stomach acid).
Perhaps the most embarrassing pharmacological misconception relates to drugs such as «Validol» and «Corvalol». Every second consumer of these drugs will confidently say that they help «from the heart», meaning a very rich spectrum of symptoms. But in medicine, «Validol» and «Corvalol» are used as mild sedatives for neuroses, hysteria, insomnia, and increased irritability. The maximum that they can do for the heart is to relieve mild angina. With more or less serious heart pains or seizures, both Validol and Corvalol are powerless!
Absolutely any medicine can become poison in inept hands. Make no mistake about your medical knowledge by prescribing even a well-known drug to yourself or your loved ones. Be sure to consult a doctor or at least a pharmacist in a pharmacy if you want to take an unfamiliar remedy. Do not believe the myths, and then the medicine will really bring you recovery, and not a new disease.
Interesting, what do you think about this?